Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 118, NWS Green Bay, WI

September 13, 2005Oconto County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Sep 13, 2005, 6:10 PM CDT for Oconto County, Wisconsin. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2005, 6:10 PM CDT (23:10 UTC)
Expired
Sep 13, 2005, 6:35 PM CDT
In force
25 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Oconto County, WI

The radar

The Green Bay radar (KGRB), 35 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2005-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2005-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
442 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 132310
SVRGRB
WIC083-132345-
/O.NEW.KGRB.SV.W.0118.050913T2310Z-050913T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
610 PM CDT TUE SEP 13 2005

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN OCONTO COUNTY IN NORTHEAST WISCONSIN

* UNTIL 645 PM CDT

* AT 607 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING WINDS TO 60 MPH.  THIS STORM WAS LOCATED 22
  MILES SOUTHWEST OF OCONTO...OR ABOUT 16 MILES NORTHWEST OF GREEN
  BAY...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OCONTO BY 635 PM...

LAT...LON 4478 8824 4467 8813 4481 8765 4497 8781

$$

KIECKBUSCH
1 follow-up statement
000 
WWUS53 KGRB 132335
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
635 PM CDT TUE SEP 13 2005

WIC083-132345-
/O.CAN.KGRB.SV.W.0118.000000T0000Z-050913T2345Z/
OCONTO WI-
635 PM CDT TUE SEP 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN OCONTO COUNTY IS 
CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF
THE AREA.

LAT...LON 4478 8824 4467 8813 4481 8765 4497 8781

$$

KIECKBUSCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 2:15 PM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Sep 13, 2:15 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
215 PM CDT TUE SEP 13 2005

.SHORT TERM...TNGT. SVR WEATHER THREAT THE BIG ISSUE FOR TNGT.

THE 18Z MSAS SFC ANALYSIS INDICATED LOW PRES OVR ERN ONTARIO WITH A
CDFNT STRETCHED SWWD THRU WRN WI INTO CNTRL IA. VSBL SATL IMAGERY SHOWED
PLENTY OF SUNSHINE ACROSS NE WI WHICH HAS ALLOWED ATM TO RAPIDLY
DESTABILIZE THIS AFTERNOON. RADAR MOSIAC PAINTED STG CONVECTION ACROSS
NE IA MAKING A BEELINE FOR WI.

THE CDFNT IS FCST TO MOV ACROSS WI THIS EVENING AND PUSH INTO LWR MI
OVRNGT. PLENTY OF INSTABILITY IN PLACE OVR NE WI WITH CAPES BETWEEN 2000
 AND 2500 J/KG...LIS AROUND -5...AND MID LVL LAPSE RATES OF 7 C/KM WL
COMBINE WITH MOIST AIRMASS (DEW PTS 63 TO 69F) AND CONVERGENCE ALONG THE
FNT TO PRODUCE STG TO SVR TSTMS. 0-6 KM SHEAR OF 50 KT INDICATE
SUFFICIENT SHEAR PRESENT FOR PROLONGED UPDRAFTS. ANTICIPATE TSTMS TO
OVERSPREAD THE FCST AREA BY LATE AFTERNOON WITH ISOLATED SVR STORMS
CAPABLE OF PRODUCING LRG HAIL AND DAMAGING WND GUSTS. TSTM THREAT WL
CONT OVR ERN WI THIS EVENING AS CDFNT PASSES THRU BUT THEN COME TO AN
END AS INSTABILITY AXIS SHIFTS EAST. A FEW SHWRS MAY LINGER NEAR LK MI
TIL AFTER MIDNIGHT...OTHERWISE A DRYING PROCESS TO BE UNDERWAY. APRS TO
BE TOO MUCH BNDRY LYR WNDS FOR ANY SIGNIFICANT FOG DEVELOPMENT OVR CNTRL
WI. A MUCH COOLER NGT IN STORE AS CAA BUILDS IN BEHIND THE FNT. LOOK FOR
TEMPS TO BE 10 TO 15 DEGS COOLER THAN THIS MORNING.

.LONG TERM...WEDS THROUGH NEXT TUESDAY...MAIN FCST CONCERNS ARE PRECIP
CHCS NEXT WEEKEND...AND TEMPS THROUGHOUT THE PERIOD.

HIGH PRESSURE RIDGING FROM EASTERN CANADA INTO THE GREAT LAKES WILL BE
THE DOMINANT SYNOPTIC-SCALE FEATURE THROUGH SATURDAY. A COLD FRONT IS
FCST TO APPROACH THE REGION FROM THE NORTHWEST THU/THU NGT...THEN BECOME
STATIONARY FROM NORTHERN MN TO NORTHERN LK SUP AS LOW PRESSURE DEVELOPS
OVER THE NORTHERN PLAINS. WITH HIGH PRESSURE IN PLACE AND THE FRONT
SITUATED TO OUR NORTH...ANTICIPATE A DRY PERIOD FROM WEDS THROUGH SAT...
ALONG WITH ABOVE NORMAL TEMPERATURES.

MODELS HAVE COME INTO SOMEWHAT BETTER AGREEMENT WITH THE LOW PRESSURE
SYSTEM MOVG THROUGH THE WSTRN GREAT LKS NEXT WEEKEND. LOW PRESSURE IS
EXPECTED TO DEVELOP OVER THE CNTRL PLAINS AS AN UPPER TROF CROSSES THE
NORTHERN ROCKIES. THE LOW IS FCST TO LIFT NE TOWARD WSTRN LK SUP ON
SUN...THEN INTO EASTERN CANADA ON MONDAY. STG ISENT LIFT IS FCST TO
DEVELOP IN ADVANCE OF THE LOW LATE SAT NGT...FOLLOWED BY THE COLD
FRONTAL PASSAGE SUN/SUN NGT. HAVE INCREASED POPS A BIT FROM THE PREV
FCST...BUT EXPECT THAT THEY WILL NEED TO BE RAISED FURTHER WITH
SUBSEQUENT FCSTS.

OVERALL...MEX NUMBERS SEEMED REASONABLE THROUGH ABOUT SUNDAY...BUT
LOOKED TOO COOL FOR MON/TUES.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

KALLAS/KIECKBUSCH
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Sep 13, 11:30 AM CDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1130 AM CDT TUE SEP 13 2005

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-141630-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1130 AM CDT TUE SEP 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE OVER
EASTERN WISCONSIN THIS EVENING. SOME OF THESE STORMS MAY BECOME SEVERE
WITH THE PRIMARY RISK BEING DAMAGING WINDS AND LARGE HAIL. THE GREATEST
RISK OF SEVERE WEATHER APPEARS TO BE BETWEEN 300 PM AND 900 PM. THE
STORMS WILL END FROM WEST TO EAST TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

LMZ521-522-541>543-564-141630-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1130 AM CDT TUE SEP 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND SOUTHERN
GREEN BAY...AND LAKE MICHIGAN FROM STURGEON BAY TO SHEBOYGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A PERSISTENT SOUTHERLY FLOW ACROSS LAKE MICHIGAN WILL CONTINUE TO
GENERATE 3 TO 5 FOOT WAVES OVER LAKE MICHIGAN THIS AFTERNOON. AS A
RESULT...A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS OF
THE LAKE. THE WAVES OVER THE NEARSHORE WATERS SHOULD SUBSIDE TONIGHT AS
THE WIND BECOMES MORE WESTERLY.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE
THROUGH THE EVENING. SOME OF THE STORMS COULD BECOME SEVERE WITH THE
PRIMARY RISK BEING DAMAGING WINDS AND LARGE HAIL. THE GREATEST RISK OF
SEVERE WEATHER WILL BE BETWEEN 400 PM AND 1000 PM. THE STORMS WILL END
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

KALLAS
WEATHER.GOV/GREENBAY

In the hours before

Special weather statement, Sep 13, 5:25 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
525 PM CDT TUE SEP 13 2005

SEVERE THUNDERSTORM WATCH 785 IN EFFECT UNTIL 9 PM CDT FOR THE
FOLLOWING AREAS

WIZ038>040-048>050-140200-
BROWN WI-CALUMET WI-KEWAUNEE WI-MANITOWOC WI-OUTAGAMIE WI-
WINNEBAGO WI-

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
785 IN EFFECT UNTIL 9 PM CDT FOR THE FOLLOWING AREA...

IN WISCONSIN THIS WATCH INCLUDES 6 COUNTIES

IN EAST CENTRAL WISCONSIN

CALUMET... MANITOWOC... WINNEBAGO...

IN NORTHEAST WISCONSIN

BROWN... KEWAUNEE... OUTAGAMIE...

THIS INCLUDES THE CITIES OF...ALGOMA...APPLETON...CHILTON...
GREEN BAY...OSHKOSH AND TWO RIVERS.

WIZ018>020-030>031-035>037-045-140200-
LANGLADE WI-LINCOLN WI-MARATHON WI-MENOMINEE WI-PORTAGE WI-
SHAWANO WI-WAUPACA WI-WAUSHARA WI-WOOD WI-

...SEVERE THUNDERSTORM WATCH NUMBER 782 REMAINS VALID UNTIL 9 PM CDT
FOR THE FOLLOWING AREA...

IN WISCONSIN THIS WATCH INCLUDES 9 COUNTIES

IN CENTRAL WISCONSIN

MARATHON... PORTAGE... WAUSHARA...
WOOD...

IN NORTH CENTRAL WISCONSIN

LANGLADE... LINCOLN...

IN NORTHEAST WISCONSIN

MENOMINEE... SHAWANO... WAUPACA...

THIS INCLUDES THE CITIES OF...ANTIGO...CLINTONVILLE...KESHENA...
MARSHFIELD...STEVENS POINT...TOMAHAWK...WAUSAU...
WAUTOMA AND WISCONSIN RAPIDS.
Local storm report, Sep 13, 5:41 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
541 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND GST     NEW LONDON              44.38N 88.75W
09/13/2005  60 MPH           WAUPACA            WI   TRAINED SPOTTER

            ESTIMATED WIND

&&

JKL
Local storm report, Sep 13, 5:48 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
548 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND GST     APPLETON                44.26N 88.40W
09/13/2005  0 MPH            OUTAGAMIE          WI   TRAINED SPOTTER

            MEASURED AT THE AIRPORT.

&&

JKL
Local storm report, Sep 13, 5:48 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREEN BAY WI
548 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND GST     APPLETON                44.26N 88.40W
09/13/2005  63 MPH           OUTAGAMIE          WI   TRAINED SPOTTER

            MEASURED AT THE AIRPORT.

&&

JKL
Local storm report, Sep 13, 5:52 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
552 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     2 N CASCO               44.59N 87.61W
09/13/2005  60 MPH           KEWAUNEE           WI   LAW ENFORCEMENT

            TREES KNOCKED DOWN.

&&

JKL
Local storm report, Sep 13, 5:54 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
554 PM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND GST     APPLETON                44.26N 88.40W
09/13/2005  70 MPH           OUTAGAMIE          WI   NWS EMPLOYEE

            WINDS AT LEAST 70 MPH ESTIMATED IN GRAND CHUTE.

&&

JKL

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 4:42 PM CDTSevere Thunderstorm WarningGRBWaushara48 min
Sep 13, 4:57 PM CDTSevere Thunderstorm WarningGRBOutagamie, Shawano, Waupaca48 min
Sep 13, 5:32 PM CDTSpecial Marine WarningGRB88 min
Sep 13, 5:36 PM CDTSevere Thunderstorm WarningGRBCalumet, Winnebago39 min
Sep 13, 5:38 PM CDTSevere Thunderstorm WarningGRBDoor, Kewaunee67 min
Sep 13, 5:42 PM CDTSevere Thunderstorm WarningGRBOutagamie35 min
Sep 13, 5:56 PM CDTSevere Thunderstorm WarningGRBBrown, Manitowoc49 min
Sep 13, 6:19 PM CDTSevere Thunderstorm WarningGRBKewaunee32 min
Sep 13, 6:25 PM CDTSpecial Marine WarningGRB65 min
Sep 13, 6:56 PM CDTSpecial Marine WarningGRB34 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.